I woke up distracted and nervous–what does one wear to chemotherapy? I’m sure most people would say something like “loose, comfortable clothing”. I have that stuff, but I needed COURAGEOUS, yet loose, comfortable clothing. I got into my closet and got to work. Soon, I came up with the perfect outfit:
1. Black Nike boot cut workout pants, because who doesn’t look good in a boot cut?
2. Red lacy Victoria’s Secret undies, because I’m not letting any more femininity escape.
3. Warrior Dash t-shirt, because I finished this race one second over my goal time, because I beat my husband that day, and because I jumped over fire at the finish line.
4. Muddy Buddy sweatshirt, because in this was the first adventure race we ever tried and because we killed our old times in May 2011.
5. Nike empowerment bracelets: Strength, Guts, Commitment, Respect, Victory.
6. My “diamond” heart shaped studs–they kind of went with the undies.
7. Also important, but not specifically attire: my newly made sock monkey blanket and my iPad.
With all of this ready, we sent off the kids to stay with dear friends (Elm Creek peeps steppin’ up!) and headed into Austin. First stop, Starbucks, for coffee, breakfast sammiches, and tea. Then to a different wig place that has a good coupon–I may not need a free wig! Then a stop at a toy store, because I like toy stores. Then to this little bakery/cafe where I had the best clam chowder in a sourdough bowl. Then…it…was..time…to…go..to the chemo appointment.
My appointment time? 12:45. The time they called me in? 2:00. Actually infusion start time? 3:00. The time I finally got to leave? 6:15. The good news is that the whole experience did not suck as much as I thought it would. They had to stick me with an IV needle four different times before finding a good vein. That part hurt. Then they started hanging bag after bag of IV fluids: saline, nausea meds, more steroid, then the two chemo drugs. At some point, I also took a Benadryl and some Tylenol. I only had a few reactions–some muscle/joint pain, fatigue, sinus pressure, and the bruising where they tried the IV needle so many times.
The thing that struck me the most about this place was the ages of the people around me. The ladies were all grandmas with grandma-type friends sitting beside them. They were all either bald, wearing hair loss caps, or wearing wigs. I did not fit in with them. I locked eyes with every lady and I felt their pity, as I’m sure they felt mine. I still have my bouncy hair and they have sad, cold little heads. I know I will join this hair club too, but I still felt guilty about the fact that I still have my crown. Some of the ladies were resting, some were reading, and one lady (who was 4’6 and about 89 years old) was talking quite loudly on a cell phone. Apparently her friend Millicent has the same hacking cough, and it’s very hard to shake. As the day wore on, they all left until I was the only person left in the room. Once my last bag of meds was depleted, I was able to leave.
One of the side effects from the steroid is increased appetite, so we stopped at a thai noodle place and I devoured some egg rolls, BBQ pork, and lots of noodles. Jeremy described my eating as “really going for it”.
The best part of today was the fact that my husband never left my side. He kept feeding me and he even helped with my shoes. He’s a keeper. The second good thing was all of the prayers, thoughts, and vibes that came to me via text, email, this blog, and Facebook. Thanks. The third good thing was the prayer shawl that was on my doorstep when I got home. Lovingly crafted and filled with hope, it will definitely serve to keep this kid warm and toasty.
The moral of this story is it is always important to dress for success. You should take care of yourself and try to feel confident in your appearance. For me, today’s hodgepodge outfit was a necessity. I found courage in my past accomplishments, and underneath it all, I had good underwear.
Edit: I originally penned this post at 8:00ish, but by 11:00ish, nausea, muscle/joint pain, and a general feeling of ickiness hit me like a ton of bricks. Side effects are no bueno.